MAUDE Adverse Event Report: ARTHROCARE CORPORATION WEREWOLF APL CONTROLLER (RF20000-APL); ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION WEREWOLF APL CONTROLLER (RF20000-APL); ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 72290146
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Superficial (First Degree) Burn (2685)
Date of Event 07/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that during a bilateral myringotomy with adenoidectomy, the werewolf controller had a defect in the sheath and the patient suffered a superficial mucosal abrasion.The patient was treated with bacitracin in the or suite.The procedure was completed with a s+n back up device.There was a delay less than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
H11: corrected information in b5.
 
Event or Problem Description
It was reported that during a bilateral myringotomy with adenoidectomy, the werewolf controller had a defect in the sheath and the patient suffered a superficial mucosal abrasion.The patient was treated with bacitracin in the or suite.The procedure was completed with a s+n back up device.There was a delay greater than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed the lid is cracked, and no arc/burn damage on the device.There is no type of sheath on a werewolf controller.A functional evaluation was performed on the returned device and found no issues.The unit had proper output voltage and did not show any signs of overheating/sparking.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states a controller and a wand were returned for evaluation and results note that the coblation wand had shaft damaged from heavy tool markings.An area of the shaft was ripped off exposing the internal metal, the device was not melted; and the damaged was from a tool or other object.There is a definitive clinical root cause.Based solely on the results of the product evaluation from the wand the root cause of the reported issue was the result of a user technique vs procedural variance.It was noted that the device was not melted, and the damage is from heavy tool markings.The patient impact is determined to be the reported first-degree burn on the inside of the mouth/ lip and the 30-minute surgical extension.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include damage from heavy tool markings.Based on this investigation, the need for corrective action is not indicated.

Brand Name
WEREWOLF APL CONTROLLER (RF20000-APL)
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19927738
Report Number3006524618-2024-00306
Device Sequence Number2847386
Product Code GEI
UDI-Device Identifier00885556787236
UDI-Public00885556787236
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K210423
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72290146
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer09/03/2024
09/05/2024
Initial Report FDA Received Date08/07/2024
Supplement Report FDA Received Date09/03/2024
09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown